Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS El Paso, TX

August 14, 2004Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Aug 14, 2004, 2:38 AM MDT for Hudspeth County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 2:38 AM MDT (08:38 UTC)
Expired
Aug 14, 2004, 3:15 AM MDT
In force
37 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 153 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 140838
SVRELP
TXC229-140915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
237 AM MDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HUDSPETH COUNTY IN TEXAS
  INCLUDING THE CITY OF SIERRA BLANCA

* UNTIL 315 AM MDT

* AT 230 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF SIERRA BLANCA...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  OVER SIERRA BLANCA AT 245 AM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3137 10537 3119 10554 3090 10517 3121 10497

$$

LUNDEEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:04 PM MDT, 12 hours 34 minutes earlier.

Area forecast discussion, Aug 13, 2:04 PM MDT, 12 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
204 PM MDT FRI AUG 13 2004

SYNOPSIS...

MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO AND
WESTERN TEXAS WHILE WEAK UPPER LEVEL DISTURBANCES APPROACH FROM THE
WEST. THIS WEATHER PATTERN WILL PRODUCE AREAS OF SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND. HEAVY RAINS WILL BE POSSIBLE WITH
A FEW OF THE THUNDERSTORMS.

DISCUSSION...

MODELS IN GENERAL AGREEMENT ON LARGE SCALE PATTERN INTO EARLY NEXT
WEEK WITH WET WEATHER EXPECTED OVER THE NEXT SEVERAL DAYS.
UNSEASONABLY DEEP UPPER TROUGH WILL MOVE SLOWLY ACROSS THE CENTRAL
AND EASTERN UNITED STATES THROUGH MONDAY WHILE HIGH AMPLITUDE RIDGE
EXTENDS FROM THE NORTHWEST THROUGH THE GREAT BASIN. THIS PATTERN WILL
BE CONDUCIVE FOR SURFACE HIGH PRESSURE TO EXTEND INTO THE SOUTHERN
PLAINS WHILE DESERT THERMAL TROUGH REMAINS WEST OF THE DIVIDE. AS A
RESULT LOW LEVEL WINDS WILL HAVE A PREDOMINANTLY SOUTHERLY AND/OR
EASTERLY COMPONENT INTO MONDAY WITH INFLOW OF GULF OF MEXICO MOISTURE
INTO THE CWA. MEANWHILE LATEST SPECIAL SOUNDING AT 18Z SHOWS MID
LEVEL CAP IS ABOUT GONE WITH PRECIPITABLE WATER AT 1.1 AND CAPES NEAR
1500. FORECASTED SOUNDINGS SHOW MOISTURE AND INSTABILITY VALUES WILL
NOT CHANGE MUCH THROUGH THE WEEKEND AS PATTERN REMAINS ALMOST
UNCHANGED.

MODELS ARE ALSO HINTING AT POSSIBLE WEAK BUT EFFECTIVE LIFTING
MECHANISMS NEXT FEW DAYS AS WELL. WITH RIDGE TO OUR WEST, EXPECT WEAK
SHORT WAVES/VORTICITY CENTERS TO MOVE ACROSS THE CWA INITIALLY FROM
THE NORTHWEST. HOWEVER BOTH ETA AND GFS INDICATE WEAK WAVES/VORT
CENTERS MAY UNDERCUT THE RIDGE LATER THIS WEEKEND AND APPROACH THE
AREA. IN ADDITION...CORE OF MAXIMUM UPPER TROPOSPHERIC WINDS WILL
EXTEND ACROSS THE TEXAS PANHANDLE MUCH OF THE TIME WITH THE CWA IN
RIGHT REAR QUADRANT OF THIS FEATURE. SO ALL THINGS CONSIDERED EXPECT
SCATTERED CONVECTION OVER THE NEXT 3 DAYS. WEAKENING FLOW ALOFT ALSO
INDICATES SLOW MOVING STORMS WITH RISK OF ISOLATED HEAVY RAINS.

STILL BELIEVE WINDS WILL BECOME WEST AND NORTHWETRLY BEGINNING
TUESDAY WITH HIGH PRESSURE NOW TO OUR EAST GIVING WAY TO WEAK SURFACE
TROUGHING. AS A RESULT SLOW DRYING TREND IS FORECASTED FOR LATER
PERIODS.

PRELIMINARY NUMBERS...

EL PASO               BB 068/087 065/085 066 44433
ALAMOGORDO            BE 063/083 060/081 061 44433
LAS CRUCES            BE 066/087 063/085 064 44433
CLOUDCROFT            BB 047/064 043/064 043 44433
TRUTH OR CONSEQUENCES BE 065/086 062/084 063 44433
SILVER CITY           BE 058/080 057/078 055 34433
DEMING                BE 065/087 062/085 063 34433
LORDSBURG             BB 065/089 062/087 063 34433
SIERRA BLANCA         BB 062/082 059/080 060 44433

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

05
Hazardous weather outlook, Aug 13, 11:00 AM MDT, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT FRI AUG 13 2004

NMZ022>025-030>032-TXZ055-056-132300-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1100 AM MDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH THIS
EVENING INTO EARLY SATURDAY MORNING. A FEW STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL WITH FLOODING. ISOLATED STORMS MAY ALSO
PRODUCE HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH MOST ACTIVITY
FROM MID AFTERNOON THROUGH THE EVENING. A FEW STORMS MAY PRODUCE
LOCALLY HEAVY RAINS WITH FLOODING. HAIL AND STRONG WIND GUSTS ALSO
POSSIBLE WITH ISOLATED STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY FLOODING OR SEVERE WEATHER TO OUR OFFICE
VIA OUR 800 NUMBER.

ROGASH

In the hours before

Special weather statement, Aug 13, 10:50 PM MDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1050 PM MDT FRI AUG 13 2004

NMC013-035-TXC141-229-140745-
DONA ANA NM-EL PASO TX-HUDSPETH TX-OTERO NM-
INCLUDING THE CITIES OF...SIERRA BLANCA...SOCORRO...SAN ELIZARIO...
MONTANA VISTA...FORT BLISS...FABENS...EL PASO...CANUTILLO...
ANTHONY...UNIVERSITY PARK...SUNLAND PARK...LAS CRUCES...
HOLLOMAN AFB...CHAPARRAL AND ALAMOGORDO
1050 PM MDT FRI AUG 13 2004

...VERY STRONG AND POSSIBLY SEVERE THUNDERSTORMS TONIGHT FOR
WEST TEXAS AND SOUTHERN NEW MEXICO...

NATIONAL WEATHER SERVICE RADAR INDICATED VERY STRONG THUNDERSTORMS
FROM SOUTHERN OTERO COUNTY INTO CENTRAL AND SOUTHERN DONA ANA COUNTY
AT 1045 PM MDT. THESE STORMS WILL DEVELOP SLOWLY SOUTHEASTWARD INTO
EL PASO AND HUDSPETH COUNTIES THE NEXT FEW HOURS. SOME OF THESE
STORMS WILL APPROACH SEVERE LIMITS WITH WINDS NEAR 60 MPH...HEAVY
RAIN...HAIL AND DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

PARK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:11 AM MDTSevere Thunderstorm WarningEPZEl Paso49 min
Aug 14, 12:56 AM MDTFlash Flood WarningEPZEl Paso2 hr
Aug 14, 1:38 AM MDTSevere Thunderstorm WarningEPZHudspeth52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.